West Virginia, 2012

Hail and Damaging Winds in West Virginia, June 29, 2012

June 29, 2012 · NWS PBZ · 24 events in 7 counties and zones

An anomalously strong ridge centered across the Southeast brought record heat to the Upper Ohio Valley with the area in a zonal flow on the northern edge of the ridge. A weak frontal boundary extended from northern Indiana into western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$214,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An anomalously strong ridge centered across the Southeast brought record heat to the Upper Ohio Valley with the area in a zonal flow on the northern edge of the ridge. A weak frontal boundary extended from northern Indiana into western Pennsylvania. Abundant moisture (1.75-2.00 PWAT), strong instability (SBCAPE 4000-5000 J/kg), moderate shear (40kts 0-6km), and a short wave just south of the boundary provided the ingredients for a long-tracked mesoscale convective system, classified by the Storm Prediction Center as a derecho, to track all the way from northern Indiana across eastern Ohio, southwestern Pennsylvania, northern WV, and western Maryland. As the MCS crossed the area, widespread wind damage was reported across areas primarily south and west of Pittsburgh. There were several reports of structural damage and damage led to a fatality when a barn collapsed in Muskingum county. Power outages were widespread with up to 130,000 outages reported immediately after the storms passage, most of which, were in Ohio. Muskingum and Guernsey counties sustained $712,000 and $500,000 in damages respectively. This also became on of the the costliest disasters to hit Ohio, right behind Hurricane Ike in 2008. Across West Virginia, the following was the preliminary damage for public assistance only: Marion $171,000, Marshall $138,000, Monongalia $57,000, Preston $123,000, Tucker $52,000, Wetzel $286,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 29, 5:41 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 29, 5:41 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
641 PM EDT FRI JUN 29 2012

.SYNOPSIS...
HOT AND HUMID WEATHER WILL CONTINUE FOR THE NEXT SEVERAL DAYS EVEN
AS A SERIES OF SYSTEMS BEGIN TO MOVE THROUGH THE AREA. INSTABILITY
BECAUSE OF THE HEAT WILL LIKELY MEAN PERIODS OF SCATTERED SHOWERS
AND THUNDERSTORMS WITH ABOVE NORMAL TEMPERATURES INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
RAPIDLY EVOLVING CONVECTIVE SITUATION AS AN MCS CROSSES THIS AREA
THIS EVENING. CURRENTLY TRAJECTORY HAS THE BOWING LINE OF
THUNDERSTORMS MOVING SOUTHEASTWARD ACROSS THE AREA AROUND 50
KTS...WITH SEVERAL CELLS EXHIBITING SEVERE CHARACTERISTICS AND
EVEN RADAR/SPOTTER INDICATIONS OF A TORNADO OR TWO ALONG AND AHEAD
OF THE BOWING LINE SEGMENT. SEVERE THUNDERSTORM WATCHES ARE IN
EFFECT FOR THE OHIO COUNTIES AND WEST VIRGINIA PANHANDLE UNTIL 10
PM...WHILE SOUTHWESTERN PENNSYLVANIA AND THE REST OF THE WEST
VIRGINIA AND MARYLAND COUNTIES OF THE FORECAST AREA WILL BE IN
EFFECT UNTIL 1 AM. THE FORECAST ALREADY HAD A DECENT HANDLE ON THE
EVOLVING SITUATION...SO THE MAIN UPDATE WAS TO EXPAND THE WATCHES.
FRIES

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
A FAIRLY POTENT SHORT WAVE LOOKS SET TO MOVE OVER THE AREA ON
SATURDAY. MODEL INITIALIZATIONS OF THIS SYSTEM OVER THE CENTRAL
PLAINS TODAY WERE FAIRLY GOOD...HOWEVER THE GFS QUICKLY SEEMED TO
GET THE SYSTEM LOST IN CONVECTIVE FEEDBACK OVER THE LOWER GREAT
LAKES BY SATURDAY MORNING. THE NAM/ECMWF/CANADIAN REGIONAL ALL
DEPICTED THE SYSTEM SIMILARLY THROUGH SATURDAY...TRACKING IT
DIRECTLY OVER THE AREA YET AGAIN DURING THE AFTERNOON. WITH YET
ANOTHER STRONG INFLUX OF LOW LEVEL MOISTURE IN THE CARDS...AND
TEMPERATURES AGAIN SURGING INTO THE 90S...CAPE VALUES BY AFTERNOON
SHOOT UP INTO THE 2500-4000 J/KG RANGE WITH LIFTED INDEX VALUES
AROUND -9. THE COMBINATION OF STRONG LOW LEVEL THETA-E ADVECTION
DURING THE AFTERNOON HOURS AHEAD OF THE SHORT WAVE TROUGH AND A
DEEP LAYER FROM ROUGHLY 700 MB UP TO 400 MB OF NEUTRAL OR NEGATIVE
THETA-E LAPSE RATES SHOULD REALLY YIELD AN UNSTABLE COLUMN WITH
THE LOW LEVEL BOUNDARY RESULTING FROM THE LOW LEVEL ADVECTION
BEING A VERY EFFECTIVE CONVECTIVE INITIATION MECHANISM. SPC HAS
AGAIN PLACED THE AREA IN A SLIGHT RISK...AND GIVEN THE
AFOREMENTIONED INSTABILITY AND SYNOPTIC LIFT...THIS SEEMS EASILY
PRUDENT.

BEYOND SATURDAY...THE DETAILS OF THE FORECAST GET RATHER MURKY.
THERMAL PROFILES REMAIN FAIRLY SIMILAR DAY-TO-DAY...AND THE LARGE
SCALE PATTERN CHANGES EXCEEDINGLY LITTLE. THE PROBLEM QUICKLY
BECOMES TRACKING AND TIMING ANY SHORT WAVES IN THE RATHER FLAT
MIDDLE AND UPPER FLOW OVER THE AREA. AS A RESULT...A CHANCE OF
SHOWERS AND THUNDERSTORMS WERE KEPT IN THE FORECAST WITH
TEMPERATURES NEAR PERSISTENCE. FRIES

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MEDIUM RANGE MODELS SHOW THE MID LEVEL FLOW REMAINING NORTHWESTERLY
THROUGH MUCH OF NEXT WEEK AS A TROUGH ACROSS QUEBEC AND RIDGING
ACROSS THE CENTRAL PLAINS AMPLIFY. THE TIMING OF CONVECTION REMAINS
UNCERTAIN AS MODELS DIFFER ON TIMING AND PLACEMENT OF SHORT WAVE
TROUGHS IN FLOW. INCLUDED CHANCE POPS IN FORECAST FOR TUESDAY NIGHT
THROUGH THURSDAY AS A SURFACE WAVE TRACKS ACROSS THE GREAT LAKES
WEDNESDAY. THIS SYSTEM PUSHES A WARM FRONT NORTHWARD THROUGH THE
FORECAST AREA...FOLLOWED BY A COLD FRONT THURSDAY. THE BEST SHOT AT
GETTING A PERIOD OF DRY WEATHER WOULD BE ON FRIDAY AS A SURFACE
RIDGE TRIES TO BUILD IN FROM THE NORTH.

TEMPERATURES WILL STAY 5 TO 10 DEGREES ABOVE NORMAL THROUGH THE
PERIOD.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
GENERALLY VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON.
AN INTENSIFYING AREA OF THUNDERSTORMS OVER NORTHWEST INDIANA IS
EXPECTED TO TRACK SOUTHEAST ACROSS CENTRAL OH BY LATE
AFTERNOON...AND COULD AFFECT OUR SOUTHERN TERMINALS AFTER 22Z.
CONFIDENCE IS GREAT ENOUGH TO INCLUDE TEMPO GROUPS FOR MVFR
RESTRICTIONS IN THUNDERSTORMS FOR KZZV...KHLG AND KMGW DURING
EARLY EVENING.

AREAS OF MVFR HAZE CAN BE EXPECTED LATER TONIGHT INTO SATURDAY
MORNING AT MOST TERMINALS.

WEST SURFACE WINDS AROUND 10 KT WILL DIMINISH TO 5 KT OR LESS
TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
SATURDAY AFTERNOON AS A SHORT WAVE TROUGH CROSSES THE REGION.
RESTRICTIONS ARE LIKELY.

OUTLOOK...SATURDAY NIGHT THROUGH WEDNESDAY...
AREAS OF SHOWERS AND SCATTERED THUNDERSTORMS WITH THE POTENTIAL FOR
RESTRICTIONS WILL CONTINUE AS A SERIES OF UPPER LEVEL DISTURBANCES
CROSS THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY UNTIL 8 PM EDT SATURDAY FOR OHZ039-040-048>050-
     057>059-068-069.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ041.
PA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ020-021-029-
     031-073-075.
WV...HEAT ADVISORY UNTIL 8 PM EDT SATURDAY FOR WVZ001>004-012-021.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ022.

&&
Hazardous weather outlook, Jun 29, 2:48 PM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EDT FRI JUN 29 2012

MDZ001-PAZ074-076-WVZ023-041-302000-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
348 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING. THERE IS A
MODERATE RISK THESE STORMS WILL BECOME SEVERE. THE MAIN THREATS
WILL BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ON SATURDAY. THE PRIMARY
THREATS ARE DAMAGING WIND AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PAZ020-021-029-031-073-075-WVZ022-302000-
BEAVER-ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-MONONGALIA-
348 PM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SHOWERS AND THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON...A FEW
OF WHICH HAVE A SLIGHT RISK OF BECOMING SEVERE. THE MAIN THREATS
WOULD BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ON SATURDAY. THE PRIMARY
THREATS ARE DAMAGING WIND AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ021-302000-
MARION-
348 PM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ON SATURDAY. THE PRIMARY
THREATS ARE DAMAGING WIND AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ041-302000-
COLUMBIANA-
348 PM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ON SATURDAY. THE PRIMARY
THREATS ARE DAMAGING WIND AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PAZ007>009-013>016-022-023-302000-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
348 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ON SATURDAY. THE PRIMARY
THREATS ARE DAMAGING WIND AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ039-040-048>050-057>059-068-069-WVZ001>004-012-302000-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
348 PM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...
...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ON SATURDAY. THE PRIMARY
THREATS ARE DAMAGING WIND AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 29, 5:23 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
623 PM EDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          NEWCOMERSTOWN           40.27N  81.60W
06/29/2012                   TUSCARAWAS         OH   TRAINED SPOTTER

            TORNADO ON GROUND UNCONFIRMED

&&

CORRECTED EVENT TIME

EVENT NUMBER PBZ1200533

RG
Local storm report, Jun 29, 5:26 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
626 PM EDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     CAMBRIDGE               40.02N  81.59W
06/29/2012                   GUERNSEY           OH   TRAINED SPOTTER

            LARGE BRANCHES DOWN

&&

EVENT NUMBER PBZ1200536

RG
Local storm report, Jun 29, 5:28 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
628 PM EDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     SENECAVILLE             39.93N  81.46W
06/29/2012                   GUERNSEY           OH   TRAINED SPOTTER

            MULTIPLE TREES DOWN

&&

EVENT NUMBER PBZ1200537

RG
Local storm report, Jun 29, 5:29 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
629 PM EDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     BLUE ROCK               39.80N  81.89W
06/29/2012                   MUSKINGUM          OH   TRAINED SPOTTER

            MULTIPLE TREES DOWN. ROOF BLOWN OFF. GARAGE DESTROYED.

&&

EVENT NUMBER PBZ1200538

RG
Local storm report, Jun 29, 5:47 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 PM EDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     CAMBRIDGE               40.02N  81.59W
06/29/2012                   GUERNSEY           OH   PUBLIC

            STRUCTURAL DAMAGE

&&

EVENT NUMBER PBZ1200539

RG
Local storm report, Jun 29, 5:52 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
652 PM EDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     OLD WASHINGTON          40.04N  81.44W
06/29/2012                   GUERNSEY           OH   FIRE DEPT/RESCUE

            NUMEROUS STRUCTURAL DAMAGE. NUMEROUS TREES DOWN

0630 PM     HAIL             OLD WASHINGTON          40.04N  81.44W
06/29/2012  M1.00 INCH       GUERNSEY           OH   FIRE DEPT/RESCUE

            NUMEROUS STRUCTURAL DAMAGE. NUMEROUS TREES DOWN

&&

EVENT NUMBER PBZ1200540
EVENT NUMBER PBZ1200541

RG

The radar

The Pittsburgh radar (KPBZ), 113 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Wetzel

When
June 29, 5:55 PM EST
Where
Wetzel County, 0.87 mi SW of New Martinsville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.640, -80.860

Emergency management reported numerous trees down.

Thunderstorm Wind, Wetzel

When
June 29, 5:59 PM EST
Where
Wetzel County, Porters Falls
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.580, -80.780

Emergency manager reported numerous trees down.

Thunderstorm Wind, Wetzel

When
June 29, 5:59 PM EST
Where
Wetzel County, 0.69 mi S of Proctor
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.710, -80.820

Emergency management reported numerous trees down.

Thunderstorm Wind, Wetzel

When
June 29, 6:08 PM EST
Where
Wetzel County, Reader
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.570, -80.730

Emergency management reported debris and trees down on railroad tracks in reader. Trees are down across the county.

Thunderstorm Wind, Marshall

When
June 29, 6:10 PM EST
Where
Marshall County, 0.69 mi N of Limestone
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.940, -80.650

Emergency management reported numerous trees and power lines down.

Thunderstorm Wind, Marshall

When
June 29, 6:21 PM EST
Where
Marshall County, Cameron
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.830, -80.570

Emergency management reported numerous trees and power lines down across the county.

Thunderstorm Wind, Wetzel

When
June 29, 6:21 PM EST
Where
Wetzel County, 0.53 mi E of Hundred
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.680, -80.460

Emergency management reported numerous trees down.

Thunderstorm Wind, Ohio

When
June 29, 6:25 PM EST
Where
Ohio County, 0.69 mi S of Wheeling
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.060, -80.720

Emergency management reported numerous trees down throughout the county.

Hail, Marion

When
June 29, 6:34 PM EST
Where
Marion County, 0.53 mi W of Fairmont
Measured
0.88 in hail
Reported by
Public
Coordinates
39.480, -80.140

Thunderstorm Wind, Marion

When
June 29, 6:34 PM EST
Where
Marion County, 0.53 mi W of Fairmont
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.480, -80.140

The public reported trees down.

Thunderstorm Wind, Monongalia

When
June 29, 6:45 PM EST
Where
Monongalia County, 0.53 mi E of Westover
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.630, -79.960

Trained spotter reported 3 trees down. One on Marion Road, Warm Hollow Road, and Stone Mine Road.

Hail, Marion

When
June 29, 6:47 PM EST
Where
Marion County, 1.07 mi E of Hopewell
Measured
0.88 in hail
Reported by
Public
Coordinates
39.470, -80.060

Thunderstorm Wind, Monongalia

When
June 29, 6:47 PM EST
Where
Monongalia County, 1.48 mi NNE of Clinton Furnace
Measured
60 kt (69 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.540, -79.960

Trained spotter reported a tree down.

Thunderstorm Wind, Monongalia

When
June 29, 6:47 PM EST
Where
Monongalia County, 0.53 mi E of Westover
Measured
60 kt (69 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.630, -79.960

The public reported large branches broken.

Thunderstorm Wind, Monongalia

When
June 29, 6:47 PM EST
Where
Monongalia County, 1.27 mi WSW of Fieldcrest
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.640, -79.950

The public reported trees down.

Thunderstorm Wind, Marion

When
June 29, 6:55 PM EST
Where
Marion County, 0.87 mi SE of Bethlehem
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.460, -80.260

Emergency manager reported that a mobile home slid off of it's foundation.

Thunderstorm Wind, Monongalia

When
June 29, 6:59 PM EST
Where
Monongalia County, 0.53 mi E of Westover
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.630, -79.960

Emergency management reported that there are 56 trees down throughout the county.

Thunderstorm Wind, Preston

When
June 29, 6:59 PM EST
Where
Preston County, Kingwood
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.470, -79.680

Emergency management reported numerous trees down.

Thunderstorm Wind, Preston

When
June 29, 7:04 PM EST
Where
Preston County, Laurel Run
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.650, -79.720

Emergency management reported numerous trees down.

Thunderstorm Wind, Preston

When
June 29, 7:05 PM EST
Where
Preston County, 0.69 mi N of Reedsville
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.510, -79.800

Straight-line winds caused damage to bleachers at the Reedsville fairgrounds. A light pole was also knocked over. In addition, three homes and one double wide manufactured home were damaged. The three homes suffered partial roof damage with siding and shingles peeling off the homes. A stand-alone garage had it's roof removed and was destroyed. The double wide manufactured home was shifted 6 inches off of it's foundation. 15-20 trees were also downed in the area.

Thunderstorm Wind, Tucker

When
June 29, 7:06 PM EST
Where
Tucker County, St George
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
State Official
Coordinates
39.170, -79.700

State official reported numerous trees down county wide.

Thunderstorm Wind, Preston

When
June 29, 7:08 PM EST
Where
Preston County, 0.87 mi SE of Terra Alta
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.440, -79.540

Emergency management reported numerous trees down.

Thunderstorm Wind, Preston

When
June 29, 7:15 PM EST
Where
Preston County, Rowlesburg
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.350, -79.670

Emergency management reported that there are trees down with some falling on structures across the county, especially in areas south of Kingwood.

Thunderstorm Wind, Tucker

When
June 29, 7:25 PM EST
Where
Tucker County, 5.4 mi E of Sand Run Jct
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.190, -79.380

State official reported numerous trees down county wide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391299, 391300, 391301, 391302, 391303, 391304, 391305, 391306, 391297, 391307, 391308, 391298, 391309, 391310, 391311, 391312, 391313, 391314, 391315, 391316, 391317, 391318, 391319, 391320.